Secondary Logo

Journal Logo

Ophthalmic Images

Bilateral macular ischemia following oral etoposide

Das, Abhishek; Ranjan, Ratnesh; Das, Nikita; Shah, Parag K

Author Information
Indian Journal of Ophthalmology: June 2020 - Volume 68 - Issue 6 - p 1184
doi: 10.4103/ijo.IJO_1850_19
  • Open

A 29-year-old female presented with bilateral diminution of vision for 3 months duration, the onset of which was sudden after 1 week of starting oral etoposide (50 mg/m2) for metastatic breast cancer. Best-corrected visual acuity was 5/60 in the right eye and 6/18 in the left eye. Nevertheless, both eyes anterior segments were unremarkable, except grade 1 relative afferent pupillary defect in the right eye. In addition, fundus examination revealed optic disc pallor in the right eye and scattered dot hemorrhages with cotton wool spots in both eyes [Fig. 1a and b]. Fluorescein angiography showed enlarged foveal avascular zone in both eyes with the presence of large capillary nonperfusion area and pruning of vessels at the temporal macula in the right eye, indicating macular ischemia [Fig. 1c and d].

Figure 1
Figure 1:
Fundus examination revealed optic disc pallor in the right eye and scattered dot hemorrhages with cotton wool spots in both eyes. (a and b). Fluorescein angiography showed enlarged foveal avascular zone in both eyes with the presence of large capillary nonperfusion area and pruning of vessels at the temporal macula in the right eye, indicating macular ischemia (c and d)

Although retinal toxicity of many chemotherapeutic drugs has been reported, etoposide alone is not known to cause retinal toxicity.[12345] Besides, bilateral sudden onset macular infarction with no evidence of ocular metastasis suggests a direct role of etoposide in this case. The probable mechanism of etoposide toxicity could be due to reduced activity of the UGTA1 enzyme which is responsible for metabolic clearance of etoposide.[6] The oncologist should warn the patients about possible ocular side effects before starting chemotherapy and prompt referral to an ophthalmologist should be warranted in case of ocular complaint.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

1. Kwan AS, Sahu A, Palexes G. Retinal ischemia with neovascularization in cisplatin related retinal toxicity Am J Ophthalmo. 2006;141:196–7
2. Miller DF, Bay JW, Lederman RJ, Purvis JD, Rogers LR, Tomsak RL. Ocular and orbital toxicity following intracarotid injection of BCND and cisplatinum for malignant gliomas Ophthalmology. 1985;92:402–6
3. Rigal-Sastourne JC, Bidaux F, Mir F, Crepy P, Lucas B, Renard JP, et al Ocular complications of intracarotid chemotherapies with nitrosourea agents J Fr Ophtalmol. 1993;16:304–10
4. Lauer AK, Wobiq JL, Shults WT, Neuwelt EA, Wilson MW. Severe ocular and orbital toxicity after intracarotid etoposide phosphate and carboplatin therapy Am J Ophthalmol. 1999;127:230–3
5. Martin M, Weber-Varszegi J, Flammer J. Toxic optic neuropathy due to cisplatin therapy: A case report Klin Monatsbl Augenheilkd. 2005;222:244–7
6. Del Re M, Latiano T, Fidilio L, Restante G, Morelli F, Maiello E, et al Unusual gastrointestinal and cutaneous toxicities by bleomycin, etoposide, and cisplatin: A case report with pharmacogenetic analysis to personalize treatment EPMA J. 2017;8:69–73
© 2020 Indian Journal of Ophthalmology | Published by Wolters Kluwer – Medknow